Montana, 2016

High Wind in Montana, February 5 to 7, 2016

February 5 to 7, 2016 · NWS BYZ · 12 events in 12 counties and zones

A strong February Pacific front swept across the Billings Forecast Area the 5th through the 6th. Strong pressure rises were noted behind the front.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A strong February Pacific front swept across the Billings Forecast Area the 5th through the 6th. Strong pressure rises were noted behind the front. These pressure rises combined with steep lapse rates resulted in strong wind gusts across portions of the Billings Forecast Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Feb 5, 9:19 PM MST, 1 hour 41 minutes earlier.

Area forecast discussion, Feb 5, 9:19 PM MST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
919 PM MST FRI FEB 5 2016

.UPDATE...

EXTENSIVE UPDATE THIS EVENING IN RESPONSE TO WIND CROSSING THE
REGION SATURDAY MORNING THROUGH SUNDAY EVENING. CIPS/HRRR/SREF ALL
POINT TO WARNING STRENGTH WINDS ACROSS THE REGION. BUFKIT SOUNDING
ALSO POINT TO DEEP MIXING TO 700MB RANGE IN MOST LOCATIONS. WINDS
EXPECTED TO SPREAD ACROSS THE REGION RANGE FROM 60 TO 70
MPH...BEGINNING ACROSS THE NORTHERN TIER OF THE REGION...BEFORE
SHIFTING SOUTH AND EAST.

WEST TO NORTHWEST WINDS WILL BEGIN TO IMPACT AREAS FROM HARLOWTON
TO BIG TIMBER TO RED LODGE EARLY SATURDAY MORNING...AS A COLD
FRONT CROSSES THE REGION. WINDS WILL QUICKLY SPREAD EASTWARD
ACROSS THE NORTHERN TIER OF THE REGION THROUGH THE EARLY MORNING
HOURS...AS FRONT DROPS INTO THE REGION. WINDS DO APPEAR TO SPREAD
INTO THE SOUTHERN TIER OF THE REGION LATER IN THE DAY...BUT
EXTENT AND INTENSITY IS A BIT LESS CLEAR. RAISED INHERITED WINDS
TO REFLECT TIMING AND INTENSITY OF PROGGED WINDS...TO AFFECT
WARNING STRENGTH WINDS. ISSUED HIGH WIND WARNINGS FOR REMAINING
WESTERN ZONES AS WELL AS NORTHERN ZONES. KEPT EAST CARBON AND
AREAS EAST IN WITH HIGH WIND WATCH WATCH AT THIS TIME. ALSO
CONTINUED WITH INHERITED WIND ADVISORY FOR LIVINGSTON AND THE
BEARTOOTH FOOTHILLS AT THIS TIME. GILSTAD

&&

.SHORT TERM...VALID FOR SAT AND SUN...

A WINDY WEEKEND IS IN STORE ACROSS THE FORECAST AREA
AND THIS LOOKS TO BE THE MAIN IMPACT THROUGH THE SHORT TERM. HIGH
PRESSURE RIDGING WILL AGAIN BUILD ACROSS THE NORTHERN ROCKIES
TODAY WHILE LEE-SIDE TROUGHING DEVELOPS ACROSS THE UPPER
YELLOWSTONE AND UPPER STILLWATER VALLEYS BRINGING ANOTHER ROUND OF
STRONG WINDS LATE THIS AFTERNOON THROUGH SATURDAY MORNING TO THOSE
AREAS. WE WILL CONTINUE THE WIND ADVISORY FOR THIS AREA FROM LATE
THIS AFTERNOON THROUGH SATURDAY NIGHT. THIS WILL BE A TWO PART
WIND EVENT FOR THE LIVINGSTON AREA AS TYPCIAL GAP WINDS WILL OCCUR
AHEAD OF A STRONG PACIFIC FRONT. THE GAP WINDS WILL END SATURDAY
MORNING BUT WILL BE QUICKLY FOLLOWED BY STRONG POST FRONTAL WINDS
DURING THE DAY SATURDAY AND POSSIBLY INTO SATURDAY NIGHT.
ELSEWHERE TONIGHT...EXPECT CLEAR TO PARTLY CLOUDY SKIES AS SOME
HIGH LEVEL CLOUDS MOVE ACROSS THE FORECAST AREA.

A STRONG PACIFIC FRONT WILL SWEEP ACROSS THE FORECAST AREA
SATURDAY. STRONG WEST THEN NORTHWEST WINDS ARE EXPECTED ALONG AND
BEHIND THE FRONT. A HIGH WIND WATCH IS CURRENTLY IN EFFECT FOR
MOST OF THE FORECAST AREA WITH TIMES RANGING FROM SATURDAY MORNING
THROUGH SUNDAY...DEPENDING ON LOCATION. 850MB AND 700MB WINDS
RANGE IN THE 50-55KTS AND ARE LINKED NICELY ACROSS A LARGE AREA
SATURDAY INTO SATURDAY NIGHT. MODELS SHOW BEST COLD AIR ADVECTION
ACROSS THE EASTERN LOCATIONS OCCURRING DURING THE SATURDAY MORNING
TIMEFRAME. THE ONE DOWNSIDE TO A WIDESPREAD HIGH WIND EVENT ARE
PRESSURE RISES. STRONGEST PRESSURE RISES LOOK TO OCCUR ACROSS
NORTHEAST MOTANA INTO NORTH DAKOTA AND OUR NOT THAT IMPRESSIVE
ACROSS OUR AREA. HOWEVER...LAPSE RATES ARE STRONG AROUND 7C/KM
SATURDAY AFTERNOON/EVENING....WITH EVEN STEEPER RATES 7.5-8C/KM
ACROSS NORTH DAKOTA. THERE WILL BE SOME DECENT LIFT BEHIND THE
FRONT ALONG WITH SOME ISOLATED SHOWERS. THESE SHOWERS MAY BE
ENOUGH TO MIX DOWN SOME OF THE STRONGER WINDS JUST ABOVE THE
SURFACE UP TO 700MB. CONFIDENCE IS FAIRLY HIGH FOR THE LIKELIHOOD
OF A HIGH WIND GUST ACROSS THE PLAINS BUT CONFIDENCE IS LOW FOR A
WIDE-SPREAD WIND EVENT ACROSS THE PLAINS. THEREFORE...WE WILL
CONTINUE THE HIGH WIND WATCH AND LET LATER SHIFTS GET A COUPLE
MORE MODEL RUNS ON THE SITUATION.

THE STRONG WINDS WILL START ACROSS OUR WEST SATURDAY MORNING
CONTINUING INTO THE AFTERNOON THEN SPREAD EAST INTO OUR CENTRAL
LOCATIONS FOR THE AFTERNOON AND EVENING HOURS. FURTHER EAST FROM
CUSTER AND POWDER RIVER COUNTIES EASTWARD THE STRONGEST WINDS LOOK
TO BE LATE SATURDAY AFTERNOON THROUGH THE DAY SUNDAY. AS FOR
PRECIP...WE WILL MAINTAIN A SLIGHT SHOWER CHANCE ALONG AND BEHIND
THE FRONT AND THESE MAY HELP TO BRING DOWN SOME OF THE WINDS
ALOFT. TEMPERATURES WILL BE IN THE 40S TO AROUND 50 DEGREES
SATURDAY WITH SLIGHTLY COOLER READINGS EXPECTED BEHIND THE FRONT
ON SUNDAY. HOOLEY

.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...

NO MAJOR CHANGES FROM THE PREVIOUS FORECAST. CONDITIONS WILL BE
QUITE WARM THROUGH THE WORK WEEK AS A STRONG RIDGE OF HIGH
PRESSURE BUILDS IN THE WESTERN US. AS IS USUALLY THE CASE IN THIS
SETUP TEMPERATURES WILL BE MUCH ABOVE NORMAL AND NEARING 60
DEGREES TUESDAY WITH THE MID TO UPPER 50S ON MON...WED...AND
THURS. CONDITIONS WILL ALSO BE BREEZY AS SHORTWAVES EMBEDDED IN
THE HIGHLY AMPLIFIED FLOW CAUSE INTERMITTENT PRESSURE FALLS
ACROSS SOUTHEASTERN MONTANA. WITH A STRONG RIDGE OVER THE
YELLOWSTONE PARK THIS SHOULD ALLOW THE FORMATION OF A SURFACE
HIGH OVER THE YELLOWSTONE PARK AND GOOD PRESSURE GRADIENTS ACROSS
THE DIVIDE. WITH THIS IN MIND THOSE WEST OF BILLINGS CAN EXPECT A
FEW BREEZY AFTERNOONS AND WINDY NIGHTS THROUGH THURSDAY MORNING IN
PLACES LIKE LIVINGSTON...NYE...AND EXTENDING NORTH TO HARLOWTON.
NEXT WEEK SHOULD MOSTLY BE DRY THOUGH A SMALL CHANCE OF A RAIN OR
SNOW MIX IS POSSIBLE IN EASTERN LOCATIONS LATE THURSDAY NIGHT INTO
FRIDAY AS A WEAK SHORTWAVE INTERACTS WITH A FAIRLY WELL
ESTABLISHED BAROCLINIC ZONE ACROSS THE WESTERN DAKOTAS. DOBBS

&&

.AVIATION...

GUSTY WEST WINDS WILL IMPACT AREA TERMINALS OVER THE NEXT 24 TO 36 HOURS
AS A DISTURBANCE MOVES THROUGH EARLY TOMORROW MORNING. MOSTLY DRY
CONDITIONS AND VFR WILL DOMINATE THE TAF. WINDS BEGIN THEIR
INCREASE TONIGHT AT KLVM WITH 40 TO 50KT GUSTS POSSIBLE BY 06Z.
FURTHER INCREASES TO 55 KTS POSSIBLE BY 12-15Z TOMORROW. FURTHER
EAST...WIND GUSTS WILL INCREASE TO 40 TO 50 KTS AT KBIL AND KMLS
THROUGH TOMORROW MORNING AND AFTERNOON. GILSTAD/DOBBS

&&

.PRELIMINARY POINT TEMP/POPS...

    SAT     SUN     MON     TUE     WED     THU     FRI
-----------------------------------------------------------
BIL 031/051 028/043 027/052 037/059 036/055 034/052 031/048
    01/N    10/N    00/N    00/N    00/N    00/B    12/W
LVM 035/047 027/040 029/049 039/056 037/053 035/049 031/046
    12/W    11/N    00/N    00/N    00/N    00/N    12/W
HDN 026/051 026/044 022/050 033/058 032/055 031/050 028/046
    01/N    10/N    00/B    00/U    00/U    00/B    12/W
MLS 030/053 026/040 021/046 030/054 030/052 027/046 025/041
    01/N    20/N    01/B    00/B    10/U    01/M    11/B
4BQ 026/052 027/039 023/045 031/056 031/054 029/047 024/044
    01/N    20/N    01/B    10/B    00/U    01/B    11/B
BHK 027/051 025/037 018/041 028/049 027/048 024/041 024/038
    01/N    32/J    01/B    11/B    10/U    11/M    21/E
SHR 020/051 026/038 020/049 030/057 030/055 028/049 026/046
    01/N    21/N    00/B    00/U    00/U    00/B    01/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 11 PM MST SATURDAY
      FOR ZONES 28-41-63.
     HIGH WIND WARNING IN EFFECT FROM 6 AM TO 11 PM MST SATURDAY
      FOR ZONES 29>31-34-35-42-56.
     HIGH WIND WARNING IN EFFECT FROM 8 AM SATURDAY TO 8 PM MST
      SUNDAY FOR ZONES 32-33.
     HIGH WIND WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
      SUNDAY AFTERNOON FOR ZONES 36-37.
     HIGH WIND WATCH IN EFFECT FROM 6 AM MST SATURDAY THROUGH
      SATURDAY EVENING FOR ZONES 38-39-57-58.
     WIND ADVISORY IN EFFECT UNTIL 5 AM MST SUNDAY FOR ZONES
      65-66.
WY...HIGH WIND WATCH IN EFFECT FROM 6 AM MST SATURDAY THROUGH
      SATURDAY EVENING FOR ZONE 99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Feb 5, 9:16 PM MST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
916 PM MST FRI FEB 5 2016

MTZ028>042-056>058-063>068-WYZ098-099-060545-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
916 PM MST FRI FEB 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

WIND ADVISORIES AND WARNINGS ARE IN EFFECT. PLEASE CHECK THOSE
PRODUCTS FOR INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIND ADVISORIES AND WARNINGS ARE IN EFFECT. PLEASE CHECK THOSE
PRODUCTS FOR INFORMATION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 high wind. Local standard time, as filed.

High Wind, Southern Wheatland

When
February 5, 11:00 PM MST to February 6, 4:00 PM MST
Where
Southern Wheatland forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS

Wind gusts ranged from 60 to 65 mph just west of Harlowton.

High Wind, Northern Sweet Grass

When
February 6, 11:00 AM MST to 4:00 PM MST
Where
Northern Sweet Grass forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
AWOS

Winds gusts ranged from 62 to 71 mph just south of Big Timber.

High Wind, Musselshell

When
February 6, 12:06 PM MST to 5:00 PM MST
Where
Musselshell forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
46.497, -108.398 (the zone’s center; the record gives no point)

Wind gusts of 61-63 mph were reported southeast of Roundup.

High Wind, Custer

When
February 6, 12:33 PM MST to 2:53 PM MST
Where
Custer forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
46.253, -105.572 (the zone’s center; the record gives no point)

A wind gust of 58 mph was recorded at the Miles City airport. In addition, a semi was blown over on I-94 near Miles City.

High Wind, Yellowstone

When
February 6, 12:41 PM MST
Where
Yellowstone forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

A wind gust of 58 mph was reported at the Billings Airport. In addition, a trailer was blown over on Highway 87 just north of Billings.

High Wind, Judith Gap

When
February 6, 1:00 PM MST to 3:00 PM MST
Where
Judith Gap forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
46.424, -109.509 (the zone’s center; the record gives no point)

Wind gusts ranging from 62 to 68 mph were recorded at the Judith Gap DOT site.

High Wind, Carter

When
February 6, 1:24 PM MST to February 7, 12:01 PM MST
Where
Carter forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
45.517, -104.536 (the zone’s center; the record gives no point)

Wind gusts 55 to 60 mph were reported across the area.

High Wind, Golden Valley

When
February 6, 1:30 PM MST to 2:30 PM MST
Where
Golden Valley forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
46.381, -109.175 (the zone’s center; the record gives no point)

Wind gusts of 60 mph were reported across the area.

High Wind, Fallon

When
February 6, 1:45 PM MST to February 7, 9:51 AM MST
Where
Fallon forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
46.334, -104.417 (the zone’s center; the record gives no point)

Wind gusts around 60 mph were recorded at the Baker airport.

High Wind, Northern Rosebud

When
February 6, 1:51 PM MST to 2:21 PM MST
Where
Northern Rosebud forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
46.230, -106.731 (the zone’s center; the record gives no point)

A wind gust of 61 mph was recorded at the Hillside DOT site.

High Wind, Northern Big Horn

When
February 6, 3:53 PM MST
Where
Northern Big Horn forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
AWOS
Coordinates
45.424, -107.490 (the zone’s center; the record gives no point)

A wind gust of 70 mph occurred 12 miles north of Hardin.

High Wind, Powder River

When
February 6, 4:00 PM MST to February 7, 2:00 PM MST
Where
Powder River forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
45.395, -105.630 (the zone’s center; the record gives no point)

Wind gusts 55 to 60 mph were reported across the area.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614244, 614242, 614236, 614225, 614233, 614239, 614217, 614229, 614222, 614234, 614215, 614218.